INTRODUCTION: Bortezomib is proteasome inhibitor used in multiple myeloma treatment. The reactivation of herpes simplex virus (HSV) and varicella-zoster virus (VZV) during bortezomib-based therapy is a well-known adverse event. Antiviral prophylaxis is mandatory. Nevertheless, reports of herpesviral encephalitis are scarce. CASE REPORT: A 57-year-old multiple myeloma patient who during CyBorD protocol (Bortezomib, cyclophosphamide, and dexamethasone), after a transient suspension of antiviral prophylaxis presented progressive headaches unresponsive to conventional analgesics, asthenia, fever, episodic visual hallucinations, and vesicular lesions in the right supraorbital and frontal region. Herpetic encephalitis was diagnosed after detecting herpes zoster in cerebrospinal fluid. MANAGEMENT & OUTCOME: The patient was treated with acyclovir 500mg every 6 hours for 21 days, and subsequent valacyclovir prophylaxis achieving an excellent clinical evolution. Anti-myeloma treatment was changed to lenalidomide and dexamethasone achieving a durable complete response. Herpesviral encephalitis is a rare but severe complication associated with the use of Bortezomib, especially when patients did not receive acyclovir prophylaxis. However, a rapid detection based on the clinical suspicion, and the prompt start of treatment, may lead to overcome this adverse event.
Subject(s)Amyloidosis , Antineoplastic Agents , Encephalitis, Herpes Simplex , Multiple Myeloma , Acyclovir/adverse effects , Amyloidosis/chemically induced , Amyloidosis/complications , Amyloidosis/drug therapy , Antineoplastic Agents/adverse effects , Antiviral Agents/adverse effects , Boronic Acids/adverse effects , Bortezomib/adverse effects , Dexamethasone/adverse effects , Encephalitis, Herpes Simplex/chemically induced , Encephalitis, Herpes Simplex/complications , Encephalitis, Herpes Simplex/drug therapy , Herpesvirus 3, Human/physiology , Humans , Middle Aged , Multiple Myeloma/complications , Multiple Myeloma/drug therapy , Pyrazines
From December 2019, a 71-year-old male underwent three cycles of a combination therapy of pomalidomide, bortezomib, and dexamethasone for relapsed multiple myeloma and a very good partial response was achieved. In March 2020, he developed a fever of 38.9°C and computed tomography revealed bilateral ground-glass opacities. Antibiotic therapy was ineffective. Bronchoscopy was performed and bortezomib-induced lung injury was initially suspected. Due to respiratory exacerbation, high-dose steroid therapy was administered, which resulted in a dramatic improvement of the patient's respiratory failure. Thereafter, reverse transcription polymerase chain reaction performed on a preserved bronchial lavage sample tested positive, and thus his diagnosis was corrected to COVID-19 pneumonia. It is difficult to discriminate COVID-19 pneumonia from drug-induced lung disease, as both disorders can present similar ground-glass opacities on computed tomography. Therefore, with this presented case, we summarize our experience with steroid therapy for COVID-19 associated respiratory distress at our institution.